A drug overdose may occur when an individual consumes too much of a substance. Opioids, stimulants, and other substances can all cause an overdose. Responding quickly can help prevent serious health consequences.
The rate of deaths from drug overdose has increased steadily over the past couple of decades.
New medications can help treat opioid overdose. These and other life-saving measures can help reduce the long-term health effects of drug overdose.
This article examines the topic of drug overdose in detail. It discusses what a drug overdose is, why it occurs, and how to prevent it.
A drug overdose means that an individual has consumed a toxic amount of a substance. According to the National Harm Reduction Coalition, ingesting too much of one or multiple drugs can harm the body.
Opioids are the leading cause of drug overdose today.
Some other substances that can cause a drug overdose include:
Each substance leads to a unique type of drug overdose. For example, overdosing on opioids adversely affects an individual’s ability to breathe. This lack of oxygen can cause organ damage, unconsciousness, and even death.
Overdosing on a stimulant such as cocaine increases heart rate, temperature, and blood pressure. It also increases breathing rate. This type of overdose can cause heart attacks, strokes, and seizures.
Combining different drugs can cause a particularly dangerous overdose. This can lead to breathing difficulties, lowered heart rate, seizures, and loss of consciousness.
The risk factors for drug overdose vary according to the individual and the type of drug. Some common risk factors for alcohol and drug misuse include:
- living in a community with high crime rates
- a family history of drug misuse
- social isolation
- lack of family stability
- high stress levels
- mental health conditions
Although many drug overdoses involve the use of illegal drugs, it is also possible to overdose on prescription medication. Many doctors prescribe opioid medications for pain management. These medications carry a high risk of addiction and overdose, especially if taken outside a doctor’s directions. This can include taking any amount of someone else’s medication or more than the doctor prescribed.
Who may be at greater risk?
People who are more sensitive to the effects of opioids may be at greater risk of overdose, including those who:
- are over the age of 65
- have respiratory conditions such as asthma or sleep apnea
- receive a prescription for a high dose
- take opioids for an extended period
- take extended release or long-acting opioids
Other people may be more likely to misuse opioids. These include:
- people between the ages of 18-25
- people with mental health conditions, such as depression, anxiety, or post-traumatic stress disorder (PTSD)
- people with a history of alcohol or substance misuse
Anyone receiving an opioid prescription should speak with their doctor to learn more about the risk of overdose.
Learn about the links between depression and substance misuse.
The signs of drug overdose depend on the type of drug an individual takes. An alcohol overdose can cause symptoms such as:
Overdosing on an opioid may cause:
- shallow breathing
- blue fingertips or lips
- extreme tiredness or unconsciousness
Finally, overdosing on a stimulant can lead to:
Anyone noticing these or other symptoms should contact emergency services or seek immediate medical treatment. A doctor can help recognize the signs of drug overdose and provide treatment recommendations.
There are a range of treatments available for different kinds of drug overdose.
The first step when responding to an overdose of any kind is to contact emergency services.
If an individual overdoses on an opioid, it is important to support their breathing. Clearing the airway and providing rescue breathing aid can both help.
The drug naloxone (Narcan) can also help treat an opioid overdose by blocking opioids’ effects in the body. This medication is available in a nasal spray and as an intravenous injection at the hospital.
Naloxone can treat an opioid overdose for up to 90 minutes. Even after administering this medication, it is crucial to take anyone experiencing an opioid overdose to the emergency room. Call 911 or visit an emergency room as soon as possible.
Learn how to recognize the signs of an opioid overdose.
Be sure to call 911 or take them to a nearby emergency room.
Individuals who overdose on alcohol
After calling 911, stay with the individual experiencing an alcohol overdose. If they begin vomiting, help them lean forward so they do not choke. Alternatively, if they have lost consciousness, an individual can place them in the recovery position.
To place someone in the recovery position, follow these steps:
- Kneel on the floor next to the person.
- Extend the nearest arm at a right angle to their body with the palm facing up.
- Place the other arm so the back of the hand rests on their closest cheek and hold it in place.
- Using a free hand, bend their farthest knee at a right angle.
- Carefully roll the person onto their side by gently pulling them toward oneself.
- Make sure their leg remains at a right angle.
- Open their airway by gently lifting their chin and tilting their head back; check to ensure nothing is blocking their airway.
To prevent drug overdose from prescription medications, only take the prescribed dose. Follow a doctor or pharmacist’s directions for taking any prescription. Do not take additional doses to make up for any missed doses.
Avoid combining prescription medications with other substances, such as alcohol. Do not share a prescription or take medications prescribed to another individual.
To avoid an alcohol overdose, avoid drinking excessive amounts of alcohol in a short time. Drinking a lot of alcohol in a short time (binge drinking) can rapidly
Of course, moderating the consumption of alcohol and other substances can be challenging for individuals with a substance use disorder. This chronic condition involves the ongoing overuse of a substance.
Anyone experiencing a substance use disorder should seek treatment to address their symptoms. Treatment
Addressing a substance use disorder can help decrease the chance of a drug overdose. Speak with a medical professional to learn more.
The following are some questions people frequently ask about drug overdose.
How many pills are too many?
The appropriate number of pills depends on the person and their medication. This can vary according to age, gender, and body type.
When taking a prescription medication, always follow a doctor’s instructions and take the medication exactly as they prescribed it. When in doubt about the correct dosage, consult with a doctor or pharmacist.
Should I go to the hospital if I took too many pills?
Taking too many pills may lead to an overdose in some people. Symptoms of a drug overdose may include breathing difficulties, changes in heart rate or body temperature, seizure, stroke, and more.
Anyone experiencing symptoms of an overdose should seek emergency medical care immediately.
A drug overdose can occur after an individual takes too much of a medication or substance. The leading cause of drug overdoses today is opioid medications. Stimulants, alcohol, and benzodiazepines can also lead to drug overdose.
Recognizing the symptoms of a drug overdose is crucial to treating this reaction. Providing supportive care, administering medication such as naloxone, and calling 911 can all help treat certain types of drug overdose.
To prevent an overdose, follow a doctor’s directions for all prescription medications. Seek support for any instances of a substance use disorder. With the right care and prevention strategies, it is possible to treat drug overdoses or prevent them altogether.